Alert archive / Utah / Wind Advisories in 2019

Wind Advisory 8, NWS Salt Lake City, UT

May 8, 2019

NWS Salt Lake City, UT issued this wind advisory at May 8, 2019, 3:20 PM MDT. It took effect at May 9, 2019, 3:00 AM MDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 8, 2019, 3:20 PM MDT (21:20 UTC)
In effect from
May 9, 2019, 3:00 AM MDT
Expired
May 9, 2019, 1:39 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted.

066 
WWUS75 KSLC 082120
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
320 PM MDT Wed May 8 2019

...CANYON WINDS FOR THE NORTHERN WASATCH FRONT AND CACHE VALLEY
   LATE TONIGHT THROUGH EARLY THURSDAY AFTERNOON... 

.An easterly flow aloft developing across Wyoming will spill into
northern Utah tonight. This increasing easterly flow along with a
favorable surface pressure gradient across southwest Wyoming and 
northern Utah will create conditions that will support strong 
easterly canyon winds. The northern Wasatch Front and the Cache 
valley will begin to see these winds late tonight, with strong 
winds continuing into early Thursday afternoon.

UTZ001-002-091200-
/O.NEW.KSLC.WI.Y.0008.190509T0900Z-190509T2000Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
320 PM MDT Wed May 8 2019

...WIND ADVISORY IN EFFECT FROM 3 AM TO 2 PM MDT THURSDAY...

The National Weather Service in Salt Lake City has issued a Wind
Advisory, which is in effect from 3 AM to 2 PM MDT Thursday.

* AFFECTED AREA...The northern Wasatch Front and the Cache valley.

* WINDS...In and near the canyons east winds 20 to 30 mph with
  gusts near 50 mph. Areas most prone to strong gusts in Davis and
  Weber counties could see a few gusts approaching 60 mph. 

* TIMING...Beginning late tonight and continuing into early
  Thursday afternoon. The strongest gusts are expected Thursday
  morning. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  may be susceptible to damage and could be blown down. A few
  power outages may result. Travel along Highway 89 and Interstate
  15 will be impacted by the strong crosswinds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least 31
mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
202 
WWUS75 KSLC 090918
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
318 AM MDT Thu May 9 2019

UTZ001-002-092000-
/O.CON.KSLC.WI.Y.0008.000000T0000Z-190509T2000Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
318 AM MDT Thu May 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM MDT THIS
AFTERNOON...

* AFFECTED AREA...The northern Wasatch Front and the Cache 
  valley.

* WINDS...East 20 to 25 mph with gusts in excess of 45 mph,
  particularly near Logan, Farmington, and Weber Canyons. 

* TIMING...Continuing into mid morning before tapering off by
  early afternoon. 

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of at least
31 mph or gusts of 45 mph are expected. Motorists in the advisory
area should be prepared for sudden gusty cross winds which can
make driving difficult.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
655 
WWUS75 KSLC 091939
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
139 PM MDT Thu May 9 2019

UTZ001-002-092045-
/O.CAN.KSLC.WI.Y.0008.000000T0000Z-190509T2000Z/
Cache Valley/Utah Portion-Northern Wasatch Front-
Including the cities of Logan, Smithfield, Brigham City, Ogden, 
and Bountiful
139 PM MDT Thu May 9 2019

...WIND ADVISORY WILL BE ALLOWED TO EXPIRE...

The National Weather Service in Salt Lake City will allow the 
Wind Advisory to expire.

Occasional wind gusts to 40 mph will be possible into Friday
morning near canyons in along the northern Wasatch Front and 
Cache Valley. However...these winds will remain below wind
advisory criteria.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at May 8, 10:42 AM MDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 8, 10:42 AM MDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1042 AM MDT Wed May 8 2019

.SYNOPSIS...Cool and unsettled weather conditions will persist
today over Utah and southwest Wyoming. The focus of showers and
thunderstorms will shift into southern Utah beginning Thursday as
northern portions of the forecast area see a drying and warming
trend extending through the upcoming weekend.

&&

.DISCUSSION...Morning satellite imagery shows a circulation
center has developed within the longwave trough over southeast
Utah. The most active areas of convection are north of the center
where low-level cold advection and the mid-level cold pool are
located, and along the western flank of the low along the I-15
corridor underneath the mid-level cold pool and in proximity to
the upper jet over eastern Nevada.

Convection will expand this afternoon, with the greatest
concentration of showers/storms along the moisture discontinuity
parallel to the I-15 corridor. Solid diurnal heating where cloud
cover is currently at a minimum will lead to scattered convection
developing this afternoon through early evening. Cloud cover and
dynamic subsidence in the wake of the exiting circulation center
could inhibit convection until late this afternoon or early
evening across eastern and far southern Utah.

Easterly cold advection aloft across Wyoming today will work into
far northern Utah tonight. At the same time an increasingly
favorable east-northeast surface pressure gradient will form which
would be supportive of canyon wind development late tonight
through a good portion of the day Thursday. The one factor working
against strong canyon winds would be lingering instability and the
resultant light shower activity across the far north overnight and
into early Thursday. At this point will mention enhanced canyon
winds, but avoid highlights for now.

In the long term the development of an upper low over central and
southern California late in the week will likely lead to a
prolonged period of precip across the desert southwest/southern
Great Basin through the upcoming weekend. Southern Utah,
especially the southern mountains, could be in line for
significant amounts of precip through the extended period.
Northern Utah and southwest Wyoming will remain under a more
stable and somewhat drier air mass during this period.

&&

.AVIATION...Light north to northwest winds will gradually increase
through late morning at the SLC terminal. Expect showers to
redevelop across the higher terrain this afternoon, with occasional
reductions in ceilings across the terminal.

Potential still exists for gusty easterly winds north of the
terminal tonight into Thursday morning. Typically this causes winds
that vary from east to west at times at the Salt Lake Terminal as
the area is outside of the main impact for these events.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...CONGER
AVIATION...KRUSE

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 8, 3:31 AM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
331 AM MDT Wed May 8 2019

UTZ001>016-019>021-517-518-WYZ021-090945-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
331 AM MDT Wed May 8 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Relatively cool and unsettled conditions will continue over Utah
and southwest Wyoming today, resulting in another round of showers
and thunderstorms. Coverage will be best this afternoon and this
evening, with the showers most numerous over the higher terrain.
Brief heavy rain, gusty winds, small hail, and lightning are
possible with any storms that develop.

Enhanced easterly canyon winds are anticipated tonight over
favored areas of northern Utah, which could impact travel along
some north to south oriented routes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The focus of shower and thunderstorm activity will shift into
southern Utah Thursday as northern Utah and southwest Wyoming see
a warming and drying trend into the upcoming weekend. The warming
temperatures will accelerate snowmelt at the mid and high
elevations, resulting in streams and rivers running high, fast and
cold across the outlook area through the remainder of the Spring.
Monitor children and pets closely near these waterways.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:19 PM MDTSpecial Weather StatementSLCTooele41 min
May 7, 7:21 PM MDTSpecial Weather StatementSLCDavis39 min

Nearby

Wind Advisories in Utah, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.